Alert archive / Nevada / Red Flag Warnings in 2020
Red Flag Warning 16, NWS Elko, NV
NWS Elko, NV issued this red flag warning at Jul 22, 2020, 11:10 AM PDT for Nye County, White Pine County, Nevada. It took effect at Jul 23, 2020, 10:00 AM PDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 22, 2020, 11:10 AM PDT (18:10 UTC)
- In effect from
- Jul 23, 2020, 10:00 AM PDT
- Expired
- Jul 23, 2020, 8:00 PM PDT
- In force
- 10 hr
- Issued by
- NWS Elko, NV
Counties Nye County, NV, White Pine County, NV
The radar
The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 18:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 6.2 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 12 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 2655 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
154 WWUS85 KLKN 221810 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 1110 AM PDT Wed Jul 22 2020 NVZ425-231215- /O.UPG.KLKN.FW.A.0008.200723T1700Z-200724T0300Z/ /O.NEW.KLKN.FW.W.0016.200723T1700Z-200724T0300Z/ /O.EXA.KLKN.FW.W.0015.000000T0000Z-200723T0400Z/ White Pine and Northeast Nye Counties- 1110 AM PDT Wed Jul 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 425... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425... The National Weather Service in Elko has issued a Red Flag Warning for gusty winds and low relative humidity, which is in effect until 9 PM PDT this evening. A Red Flag Warning has also been issued from 10 AM to 8 PM PDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 425 White Pine and Northeast Nye Counties. * Winds This Afternoon...South 10 to 20 mph with gusts up to 25 mph, except inthe vicinity of thunderstorms where strong erratic winds will occur. * Winds and RH Thursday...Strong south to southwest winds of 15 to 20 mph with gusts of 35 mph are expected Thursday, along with relative humidity values of 10 percent or less. * Impacts this Afternoon...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. * Impacts Thursday...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NVZ424-426-427-437-438-469-470-230400- /O.CON.KLKN.FW.W.0015.000000T0000Z-200723T0400Z/ Southeastern Humboldt County and northern Lander County- Northern Nye County-Mojave-Central Nevada-Toiyabe-Humboldt County- Quinn-W Elko County, N Eureka and Lander Counties N of I80- Central Elko County-Eastern Elko County- 1110 AM PDT Wed Jul 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 424...438...469 AND 470... * Affected Area...Fire Weather Zone 424 Southeastern Humboldt County and northern Lander County...Fire Weather Zone 426 Northern Nye County-Mojave...Fire Weather Zone 427 Central Nevada-Toiyabe...Fire Weather Zone 437 Humboldt County-Quinn... Fire Weather Zone 438 W Elko County, N Eureka and Lander Counties N of I80...Fire Weather Zone 469 Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Thunderstorm Coverage...Dry thunderstorm development is expected Wednesday bringing more dry lightning to the area. A few isolated areas may receive a wetting rain. * Outflow Winds...Outflow wind gusts of 50 mph or stronger will be possible with any virga showers and thunderstorms. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
437 WWUS85 KLKN 221822 CCA RFWLKN URGENT - FIRE WEATHER MESSAGE...CORRECTED National Weather Service Elko NV 1122 AM PDT Wed Jul 22 2020 NVZ425-231215- /O.UPG.KLKN.FW.A.0008.200723T1700Z-200724T0300Z/ /O.COR.KLKN.FW.W.0016.200723T1700Z-200724T0300Z/ /O.COR.KLKN.FW.W.0015.000000T0000Z-200723T0400Z/ White Pine and Northeast Nye Counties- 1122 AM PDT Wed Jul 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 9 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 425... ...RED FLAG WARNING IN EFFECT FROM 10 AM TO 8 PM PDT THURSDAY FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425... The National Weather Service in Elko has issued a Red Flag Warning for dry thunderstorms and gusty outflow winds, which is in effect until 9 PM PDT this evening. A Red Flag Warning for gusty winds and low relative humidity, has also been issued from 10 AM to 8 PM PDT Thursday. The Fire Weather Watch is no longer in effect. * Affected Area...Fire Weather Zone 425 White Pine and Northeast Nye Counties. * Winds This Afternoon...South 10 to 20 mph with gusts up to 25 mph, except in the vicinity of thunderstorms where strong and erratic winds of 50 mph or stronger are possible. * Winds and RH Thursday...Strong south to southwest winds of 15 to 20 mph with gusts of 35 mph are expected Thursday, along with relative humidity values of 10 percent or less. * Impacts this Afternoon...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. * Impacts Thursday...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NVZ424-426-427-437-438-469-470-230400- /O.COR.KLKN.FW.W.0015.000000T0000Z-200723T0400Z/ Southeastern Humboldt County and northern Lander County- Northern Nye County-Mojave-Central Nevada-Toiyabe-Humboldt County- Quinn-W Elko County, N Eureka and Lander Counties N of I80- Central Elko County-Eastern Elko County- 1122 AM PDT Wed Jul 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM PDT THIS EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 424...426...427...437...438...469 AND 470... * Affected Area...Fire Weather Zone 424 Southeastern Humboldt County and northern Lander County...Fire Weather Zone 426 Northern Nye County-Mojave...Fire Weather Zone 427 Central Nevada-Toiyabe...Fire Weather Zone 437 Humboldt County-Quinn... Fire Weather Zone 438 W Elko County, N Eureka and Lander Counties N of I80...Fire Weather Zone 469 Central Elko County and Fire Weather Zone 470 Eastern Elko County. * Thunderstorm Coverage...Dry thunderstorm development is expected today bringing more dry lightning to the area. A few isolated areas may receive a wetting rain. * Outflow Winds...Outflow wind gusts of 50 mph or stronger will be possible with any virga showers and thunderstorms. * Impacts...Dry lightning may create new fire starts and combine with strong outflow winds to produce rapid fire growth. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
006 WWUS85 KLKN 230415 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 915 PM PDT Wed Jul 22 2020 NVZ425-232215- /O.EXP.KLKN.FW.W.0015.000000T0000Z-200723T0400Z/ /O.CON.KLKN.FW.W.0016.200723T1700Z-200724T0300Z/ White Pine and Northeast Nye Counties- 915 PM PDT Wed Jul 22 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 8 PM PDT THURSDAY FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 425... ...RED FLAG WARNING HAS EXPIRED FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 425... * Affected Area...Fire Weather Zone 425 White Pine and Northeast Nye Counties. * Winds and RH...Strong south to southwest winds of 15 to 20 mph with gusts of 35 mph are expected Thursday, along with relative humidity values of 10 percent or less. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NVZ424-426-427-437-438-469-470-230515- /O.EXP.KLKN.FW.W.0015.000000T0000Z-200723T0400Z/ Southeastern Humboldt County and northern Lander County- Northern Nye County-Mojave-Central Nevada-Toiyabe-Humboldt County- Quinn-W Elko County, N Eureka and Lander Counties N of I80- Central Elko County-Eastern Elko County- 915 PM PDT Wed Jul 22 2020 ...RED FLAG WARNING HAS EXPIRED FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES 424...426...427...437... 438...469 AND 470... Scattered dry thunderstorms are no longer expected tonight. However, scattered showers and isolated thunderstorms are possible through the late evening hours with some areas receiving some rain although widespread wetting rains are not expected. Gusty outflow winds could also occur with the stronger storms through the late evening hours. $$
518 WWUS85 KLKN 230903 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 203 AM PDT Thu Jul 23 2020 NVZ425-240300- /O.CON.KLKN.FW.W.0016.200723T1700Z-200724T0300Z/ White Pine and Northeast Nye Counties- 203 AM PDT Thu Jul 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RH FOR FIRE WEATHER ZONES 425... * Affected Area...Fire Weather Zone 425 White Pine and Northeast Nye Counties. * Winds and RH...Strong south to southwest winds of 15 to 20 mph with gusts of 35 mph are expected Thursday, along with relative humidity values of 10 percent or less. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
934 WWUS85 KLKN 232045 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 145 PM PDT Thu Jul 23 2020 NVZ425-240300- /O.CON.KLKN.FW.W.0016.000000T0000Z-200724T0300Z/ White Pine and Northeast Nye Counties- 145 PM PDT Thu Jul 23 2020 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425... * Affected Area...Fire Weather Zone 425 White Pine and Northeast Nye Counties. * Winds and RH...South to southwest winds of 10 to 20 mph with gusts of 35 mph will continue into this evening, along with relative humidity values of 10 percent or less. * Impacts...The combination of gusty winds and low humidity will create critical fire weather conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A red flag warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
839 WWUS85 KLKN 240304 RFWLKN URGENT - FIRE WEATHER MESSAGE National Weather Service Elko NV 804 PM PDT Thu Jul 23 2020 NVZ425-240415- /O.EXP.KLKN.FW.W.0016.000000T0000Z-200724T0300Z/ White Pine and Northeast Nye Counties- 804 PM PDT Thu Jul 23 2020 ...RED FLAG WARNING HAS EXPIRED FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 425... Critical fire weather conditions are coming to an end this evening as winds continue to diminish across east-central Nevada including White Pine county. Therefore, the red flag warning has been allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before this red flag warning went out at Jul 22, 2:17 AM PDT, 8 hours 53 minutes earlier.
Area forecast discussion, Jul 22, 2:17 AM PDT, 8 hours 53 minutes before
Area Forecast Discussion National Weather Service Elko NV 217 AM PDT Wed Jul 22 2020 .SYNOPSIS...Isolated to scattered thunderstorms are expected across NV for the next several days. Some stronger storms can form today, especially in Humboldt county, leading to strong gusty outflow winds. Today will again be a critical fire weather day from the threat of dry lightning and the strong gusty outflows. Drier weather should then gradually return to NV by the end of the week. Highs will be above normal for this time of year. && .SHORT TERM...Today and Thursday. Today will be an active day with isolated to scattered thunderstorms across NV. The moisture is concentrated mostly in northern half of NV which should keep the bulk of the activity north of highway 50. Central NV should see dry air infiltrating into NV which will be limiter on the convection. An upper level low is sitting off the west coast of California and will be moving to the east. This will put portions of west- central Nevada in the northeast upper diffluent region of the upper low. This will server to add dynamic forcing to the region which should enhance the strength of the thunderstorms. Indeed looking at the forecasted profiles the available energy is very high for the region this afternoon. What this boils down to is that stronger to severe storms are possible this afternoon and evening. The main threat from the thunderstorms will be strong gusty outflows with outflows exceeding 60 mph possible. Another threat is that of large hail with soundings pointing to favorable formation condition within the more powerful storms. Thunderstorms that do form today should be mainly dry with only wetting cores on the powerful storms. That being said these wet cores could lead to brief but heavy period of rainfall over a small area. Thunderstorm activity is such that it should persist into the early portion of the overnight. The low will cause breezy winds in central NV this afternoon and evening. Temperatures will remain on the high side today with 80s and 90s over much of NV. Thursday. A dry southerly flow will continue into NV which will greatly aid in the curtailment of thunderstorm activity. There will still be enough moisture for isolated thunderstorm mainly in northern NV Thursday afternoon. The dynamics will also have eroded with the opening and weakening of trough that supports todays convection. This should prevent most if not all stronger storms from forming. The open trough should still lead to breezy winds mainly in eastern NV during Thursday afternoon. Temperatures should cool a little but generally 80s and 90s will persist across NV. .LONG TERM...Thursday night through next Tuesday Guidance continues to be in agreement about the synoptic setup for Thursday night into Friday. A trough axis continues to linger in the region, basically allowing a stationary boundary to setup. Instability won’t be as impressive as previous days, but it may still be enough to kick up a isolated storm, or two. This would most likely happen in northern Nevada where PWAT values may still average from 0.5 to 0.75”. Meanwhile, the rest of the region looks like it will lose moisture support from the monsoon. Things should dry out by Friday morning. Over the weekend, a trough axis drops along the California coast, but whether or not we’ll see a closed low come from it will still need to be determined. The resulting south-southwesterly flow helps to let some moisture scoot into the region as well, ensemble members across the board are agreeing that rainfall reaching the surface is unlikely. For now, we won’t rule out a dry thunderstorm or two over the weekend. For Monday and Tuesday, once again, there are aspects that have guidance agreement while there are others that are resolving different scenarios. It seems high pressure from the ridge over the central U.S. pushes in to the region. How far into the region it extends helps decide where, if any, showers can pop up. Confidence related to showers for these two days is on the low side. Temperatures continue to trend just above average with afternoon highs in the 90s and overnight lows in the 50s and 60s. && .AVIATION...Isolated to scattered high based thunderstorms form today after 19Z, except at KTPH. Environment where the primary aviation hazard will be for virga shafts generating erratic strong gusty winds. A few stronger storms with hail may be possible as well. For KTPH, gradient winds result in local gusts to 30KTS after 19Z Thursday. High density altitude will be present at all terminals. && .FIRE WEATHER...Very complex fire weather situation has developed across northern and central Nevada. The upper level low will inch closer to the region. This will add some energy to the storms, especially across portions of Humboldt county. Main threat with the red flag warning for the northern zones will be strong wind gusts of 50 to 60 mph from thunderstorms. Little to no rain is anticipated as well. Further south, critical fire conditions in the form of winds/low RH are possible across fire zones 426 and 427. Borderline winds/RH is expected for 425 is also expected. The threat for winds/RH will move east on Thursday, especially for zone 425 where a fire weather watch is in effect. Other zones will see breezy conditions with a drier air mass in place. Some isolated dry convection is possible with more wet storms seen further north. Afternoon convection is expected to continue through Friday and the weekend for portions of Elko county. Highs during this period will continue to remain in the 90s with lows in the 40s and 50s. && .LKN WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM this morning to 9 PM PDT this evening for Central Elko County-Central Nevada-Toiyabe-Eastern Elko County-Humboldt County-Quinn-Northern Nye County-Mojave- Southeastern Humboldt County and northern Lander County-W Elko County, N Eureka and Lander Counties N of I80. Fire Weather Watch from Thursday morning through Thursday evening for White Pine and Northeast Nye Counties. && 99/84/92/99
The office that day
Everything else NWS Elko, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:58 PM PDT | Special Weather Statement | LKN | 32 min | |
| Jul 22, 1:03 PM PDT | Special Weather Statement | LKN | Lander | 27 min |
| Jul 22, 1:16 PM PDT | Special Weather Statement | LKN | Elko | 29 min |
| Jul 22, 1:27 PM PDT | Special Weather Statement | LKN | Elko | 33 min |
| Jul 22, 1:37 PM PDT | Special Weather Statement | LKN | Eureka | 23 min |
| Jul 22, 1:46 PM PDT | Special Weather Statement | LKN | 29 min | |
| Jul 22, 1:50 PM PDT | Special Weather Statement | LKN | 25 min | |
| Jul 22, 2:20 PM PDT | Special Weather Statement | LKN | Elko | 40 min |
Nearby
Red Flag Warnings in Nevada, 2020Every red flag warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.